Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 412, NWS Birmingham, AL

July 22, 2008Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2008, 7:37 PM CDT for Lowndes County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 7:37 PM CDT (00:37 UTC)
Expired
Jul 22, 2008, 8:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 230037
SVRBMX
ALC085-230115-
/O.NEW.KBMX.SV.W.0412.080723T0037Z-080723T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MOSSES...HAYNEVILLE...

* UNTIL 815 PM CDT

* AT 734 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHITE
  HALL...OR 6 MILES NORTH OF MOSSES...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GORDONVILLE...LOWNDESBORO AND BEECHWOOD

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3210 8687 3237 8676 3238 8661 3231 8649
      3228 8648 3228 8646 3226 8645 3225 8641
      3201 8654
TIME...MOT...LOC 0037Z 294DEG 13KT 3225 8670

$$
2 follow-up statements
000 
WWUS54 KBMX 230054
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT TUE JUL 22 2008

ALC085-230115-
/O.CON.KBMX.SV.W.0412.000000T0000Z-080723T0115Z/
LOWNDES AL-
754 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LOWNDES COUNTY...

AT 749 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WHITE HALL...OR ABOUT NEAR MOSSES...MOVING SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GORDONVILLE...LOWNDESBORO...MOUNT WILLING...LETOHATCHEE...
HAYNEVILLE...CALHOUN AND BEECHWOOD

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3210 8687 3237 8676 3238 8661 3231 8649
      3228 8648 3228 8646 3226 8645 3225 8641
      3201 8654
TIME...MOT...LOC 0054Z 294DEG 13KT 3223 8671

$$
000 
WWUS54 KBMX 230113
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT TUE JUL 22 2008

ALC085-230124-
/O.EXP.KBMX.SV.W.0412.000000T0000Z-080723T0115Z/
LOWNDES AL-
814 PM CDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES COUNTY EXPIRES AT 815
PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3210 8687 3237 8676 3238 8661 3231 8649
      3228 8648 3228 8646 3226 8645 3225 8641
      3201 8654
TIME...MOT...LOC 0114Z 294DEG 13KT 3220 8663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:30 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 22, 7:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE JUL 22 2008

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...
ONGOING CONVECTION HAS AFFECTED NEARLY HALF OF THE CWA AND IS
EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS. THE CURRENT
STORMS ARE BEING FUELED/ENHANCED BY INTENSE AFTERNOON HEATING.
ALTHOUGH DEWPOINTS HAVE MIXED OUT A BIT NOW...INSTABILITY REMAINS
HIGH WITH LAPS LIFTED INDICES AT OR BELOW -4 ACROSS MOST OF THE
AREA AND WIDESPREAD CAPE IN EXCESS OF 3000. AFTER SUNSET...THE
INTENSITY OF THUNDERSTORMS SHOULD DIMINISH A BIT...BUT SEVERE
STORMS WILL REMAIN POSSIBLE THANKS TO SOME 20 TO 30 KNOT WINDS
BETWEEN 700 AND 800 MB. INTERACTION WITH THE NUMEROUS OUTFLOW
BOUNDARIES ACROSS THE AREA MAY ALSO HELP TO FOCUS LIFT...HELPING
TO OFFSET THE LOSS OF DAYTIME HEATING. IF THAT WERE NOT ENOUGH TO
WORK ABOUT...AN MCS...CURRENTLY MOVING INTO NORTHERN ARKANSAS...MAY
THREATEN TO MOVE INTO NORTHWESTERN ALABAMA AFTER MIDNIGHT.

TOMORROW WILL BE A REPEAT OF TODAY AS A ILL DEFINED SURFACE
BOUNDARY CONTINUES TO SINK SLOWLY INTO CENTRAL ALABAMA.
THUNDERSTORMS MAY HAVE A HARDER TIME GETTING STARTED TOMORROW DUE
TO INCREASED CLOUD COVER...BUT ANY BREAKS IN THE CLOUDS WILL SET
UP THERMALLY INDUCED BOUNDARIES HELPING TO INITIATE THUNDERSTORMS.
THE GOOD NEWS...TEMPERATURES WILL NOT BE AS INTENSE. HIGHS SHOULD
TOP OUT IN THE LOWER 90S TOMORROW.

FOR THE REMAINDER OF THE WORK WEEK...THUNDERSTORMS WILL REMAIN
POSSIBLE...BUT AS THE SURFACE BOUNDARY DISSIPATES AND UPPER LEVEL
ENERGY SHIFTS OUT OF THE AREA...THE THREAT FOR STRONG OR SEVERE
WEATHER WILL DECREASE. LOOK FOR HIGH TEMPERATURES IN THE LOW TO
MIDDLE 90S. HEIGHTS ACTUALLY RISE A BIT BY FRIDAY WITH GUIDANCE
TEMPERATURES REMAINING PRETTY STEADY. WITH THAT IN MIND...ELECTED TO
SIDE WITH THE WARMER END OF GUIDANCE.

NORTHWESTERLY FLOW OVER THE WEEKEND INTO EARLY NEXT WEEK WILL
KEEP CENTRAL ALABAMA IN A ABNORMALLY WET PATTERN FOR LATE JULY.
TEMPERATURES WILL BE CLOSE TO NORMAL.

&&

.AVIATION...00Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS HAVE BEEN ABUNDANT IN COVERAGE THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE GENERALLY
ALONG AND SOUTH OF THE I-20 CORRIDOR. RAIN AND THUNDERSTORMS WILL
CONTINUE ACROSS THE SOUTHERN TAFS THROUGH MIDNIGHT. MORE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
NORTHERN TAFS THROUGH MIDNIGHT AS WELL. EXPECT LOWERED VISIBILITIES
IN THE MORNING...BUT ONLY TEMPO. DID NOT GO INTO MUCH DETAIL FOR
TOMORROW AS MAIN CONCENTRATION WAS ON THE CONVECTIVE NATURE FOR THE
TAFS. EXPECT MORE THUNDERSTORMS DURING THE DAY TOMORROW...WITH
SCATTERED TO NUMEROUS STORMS ACROSS THE AREA. FUTURE UPDATES WILL
HAVE MORE ON TIMING OF THIS ACTIVITY.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

07/07/07
Hazardous weather outlook, Jul 22, 9:57 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 AM CDT TUE JUL 22 2008

ALZ011>015-017>050-231200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
957 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE
BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL
BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS
ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL
ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE
STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND
WEDNESDAY.

In the hours before

Local storm report, Jul 22, 5:06 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SSE CHILDERSBURG      33.22N 86.32W
07/22/2008  E0.50 INCH       TALLADEGA          AL   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF HWY 280 AND CENTER HILL
            RD...TIME ESTIMATED.

0445 PM     TSTM WND DMG     3 WNW SYLACAUGA         33.19N 86.31W
07/22/2008                   TALLADEGA          AL   LAW ENFORCEMENT

            TREES DOWN BLOCKING THE ROADWAY AT 450 MERKEL LOOP.

0445 PM     LIGHTNING        3 SSE CHILDERSBURG      33.23N 86.34W
07/22/2008                   TALLADEGA          AL   FIRE DEPT/RESCUE

            CHILDERSBURG VFD REPORTS A HOUSE AND BARN ON FIRE DUE TO
            LIGHTNING STRIKE...TIME ESTIMATED.

&&

GOLDEN
Local storm report, Jul 22, 5:43 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     LIGHTNING        HELENA                  33.29N 86.85W
07/22/2008                   SHELBY             AL   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING ON LAUREL WOODS COURT. FIRE
            DEPARTMENT ENROUTE.

&&
Special weather statement, Jul 22, 6:31 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT TUE JUL 22 2008

ALZ030-230000-
SUMTER-
631 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 700 PM CDT...

AT 629 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CUBA...MOVING SOUTH AT 12 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 22, 6:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 NE CLANTON            32.86N 86.61W
07/22/2008                   CHILTON            AL   NWS EMPLOYEE

            TREE UPROOTED ON WINDOVER DR IN CLANTON

&&

HA
Special weather statement, Jul 22, 6:56 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE JUL 22 2008

ALZ040-230030-
DALLAS-
656 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 730 PM CDT...

AT 654 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR POTTER STATION...OR 7 MILES WEST OF SELMA...MOVING
SOUTHEAST AT 13 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAZEN.
  POTTER STATION.
  SKYHARBOR AIRPORT.
  DALLAS COUNTY HORSE ARENA.
  MEMORIAL STADIUM.
  SELMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 22, 7:12 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT TUE JUL 22 2008

ALZ044-046-230100-
BULLOCK-MONTGOMERY-
712 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MONTGOMERY COUNTIES
UNTIL 800 PM CDT...

AT 711 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PIKE ROAD...OR 9 MILES SOUTHEAST OF MONTGOMERY...
MOVING EAST AT 11 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARACHIAS.
  PIKE ROAD.
  CARTERS HILL.
  CECIL.
  MITCHELL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:10 PM CDTSevere Thunderstorm WarningBMXDallas35 min
Jul 23, 5:17 PM CDTSevere Thunderstorm WarningBMXAutauga43 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery40 min
Jul 23, 5:52 PM CDTSevere Thunderstorm WarningBMXDallas38 min
Jul 23, 6:15 PM CDTAreal Flood AdvisoryBMXAutauga3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.